Tornadoes · United States · Nebraska · 2011

EF0 tornado, Perry, Nebraska, June 19, 2011

This EF0 tornado ran 2.5 miles across Red Willow County on June 19, 2011, touching down at 8:20 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 19, 2011
Touchdown
8:20 PM CDT (01:20 UTC)
Lifted
8:25 PM CDT (01:25 UTC)
On the ground
5 minutes
Path length
2.5 miles (4.0 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Red Willow County
Touchdown point
40.300, -100.707
Lift-off point
40.307, -100.654
Record number
1106191920-01

What the Weather Service recorded

Several rounds of severe storms moved across southern Nebraska during the evening hours, resulting in three tornadoes over Dundy and Red Willow counties. None of the tornadoes resulted in significant damage as they remained over open fields.

Storm chaser reported a large dusty tornado NNW of McCook. The county emergency manager did not receive any reports of damage from the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS GLD issued a tornado warning for this county at 00:59 UTC, 21 minutes before the tornado touched down, in force until 02:00 UTC.

The county was under a tornado watch, issued at 00:00 UTC and running to 05:45 UTC.

Issued (UTC)ExpiredProductOffice
00:00 UTC05:45 UTCTornado WatchGLD
00:59 UTC02:00 UTCTornado WarningGLD
01:31 UTC02:30 UTCTornado WarningGLD
01:36 UTC02:30 UTCTornado WarningGLD
04:45 UTC05:28 UTCSevere Thunderstorm WarningGLD
05:14 UTC05:51 UTCSevere Thunderstorm WarningGLD
05:45 UTC07:43 UTCSevere Thunderstorm WatchGLD
13:41 UTC20:00 UTCSevere Thunderstorm WatchGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 19, 6:19 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 19, 6:19 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT SUN JUN 19 2011

.DISCUSSION...
200 PM MDT SUN JUN 19 2011

UNSEASONABLY STRONG UPPER LOW AND ASSOCIATED TROUGH CURRENTLY
MOVING TOWARD THE FOUR CORNERS AREA WILL ROTATE ACROSS THE AREA
MONDAY THEN NORTHEAST INTO NORTHEAST NEBRASKA TUESDAY MORNING THEN
CLOSE TO THE GREAT LAKES AREA BY THE END OF THE DAY WEDNESDAY WITH
LARGE UPPER RIDGE BUILDING INTO THE SOUTHWEST PART OF THE COUNTRY.

FOR TONIGHT THROUGH MONDAY NIGHT INCREASING MOISTURE AND JET
DYNAMICS MOVE INTO FAR EASTERN COLORADO AFTER MIDNIGHT/EARLY
MONDAY MORNING THEN ON TOP OF THE AREA BY 00Z TUESDAY.
PRECIPITATION WILL INITIALLY BE LOCATED ACROSS THE FAR NORTH AND
NORTHWEST/WEST TONIGHT INCREASING ACROSS THE WEST OVERNIGHT AS THE
SYSTEM ADVANCES EAST. FOR MONDAY WIDESPREAD RAIN WITH A FEW
THUNDERSTORMS OVER MOST OF THE AREA EXITING MONDAY NIGHT FROM
SOUTHWEST TO NORTHEAST. RAINFALL AMOUNTS WITH THIS SYSTEM LIKELY
TO EXCEED AN INCH WITH PERHAPS TWO INCHES...GENERALLY ACROSS THE
NORTHWEST 1/3 OF THE AREA NORTH OF THE INTERSTATE.

UNDER THE EXTENSIVE CLOUD COVER AND PRECIPITATION TEMPERATURES
WILL STRUGGLE INTO THE 60S AND LOW 70S...FURTHER EAST BY HILL CITY
LOW 80S EXPECTED AS THEY WILL SEE MORE SUN AHEAD OF THE SYSTEM.
NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALSO EXPECTED
ACROSS THE WESTERN 1/2 OF THE AREA MONDAY. TUESDAY WILL ALSO BE
WINDY FROM THE NORTHWEST BUT THERE WILL ALSO BE MORE SUNSHINE AND
WARMER TEMPERATURES WITH MID 70S TO AROUND 80 EXPECTED. FOR
WEDNESDAY A TAD WARMER WITH 80-85 ACROSS THE AREA.

THURSDAY-SUNDAY...SEASONAL TEMPERATURES EXPECTED WITH THE AREA IN
BETWEEN UPPER HIGH TO THE SOUTH AND UPPER TROUGH ACROSS THE FAR
NORTHERN PLAINS BY THE END OF THE PERIOD. LOOKS PRETTY DRY FOR
THURSDAY AND FRIDAY WITH PERHAPS SOME THUNDERSTORMS SATURDAY AND
SUNDAY...CONFIDENCE IN WHERE AND WHEN NOT REAL HIGH.

007
&&

.AVIATION...
519 PM MDT SUN JUN 19 2011

FOR THE OOZ TAFS...COMPLICATED WEATHER SCENARIO THIS TAF PERIOD.
THUNDERSTORMS HAVE DEVELOPED OVER NE CO AND SW NE AND MOVING
NORTHEAST. HIGH RESOLUTION MODEL DEPICTING THUNDERSTORMS MOVING
FROM NE CO INTO SW NE FROM 04-08Z. HAVE SHOWN THIS WITH A TEMPO
TSRA AT KMCK...AND HAVE VCTS AT KGLD. WILL HAVE VCTS GOING AT BOTH
TERMINALS TILL 12Z AT KGLD AND 14Z AT KMCK. AFTERWARDS...PRECIP ON
THE BACKSIDE OF LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA. HAVE
-SHRA AND VCTS WITH MVFR CIGS/VIS AT BOTH TERMINALS THROUGH END OF
TAF PERIOD. CIGS/VIS MAY BOUNCE FROM MVFR TO IFR AT TIMES IN
HEAVIER PRECIP.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 19, 3:35 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SUN JUN 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
235 PM MDT SUN JUN 19 2011 /335 PM CDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND NORTH OF
INTERSTATE 70 THROUGH THE REMAINDER OF THE AFTERNOON INTO TONIGHT. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS YUMA COUNTY COLORADO
AND FAR SOUTHWEST NEBRASKA.

LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAIN
ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS
THE TRI-STATE AREA MONDAY EXITING FROM WEST TO EAST MONDAY NIGHT.
WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED THROUGH MUCH
OF THE DAY. A FEW STORMS COULD BECOME SEVERE AND THE RAIN MAY BE
HEAVY AT TIMES.

FOR TUESDAY THROUGH SATURDAY WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED GENERALLY ALONG AND NORTH OF
INTERSTATE 70 THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 19, 5:47 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT SUN JUN 19 2011

NEZ079>081-192315-
DUNDY-HITCHCOCK-RED WILLOW-
547 PM CDT SUN JUN 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...

AT 443 PM MDT/543 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF HAIGLER TO MAX TO MCCOOK...MOVING
NORTH AT 20 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4000 10020 4001 10205 4035 10205 4035 10020
TIME...MOT...LOC 2246Z 252DEG 15KT 4013 10195 4016 10137
          4025 10063

024
Local storm report, Jun 19, 7:02 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          10 N BENKELMAN          40.20N 101.54W
06/19/2011                   DUNDY              NE   STORM CHASER

            TORNADO LASTED FOR 3 MINUTES. MULTIPLE SIGHTINGS OF THIS
            SAME TORNADO.

&&

MBULLER
Local storm report, Jun 19, 7:10 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TORNADO          13 NNE BENKELMAN        40.23N 101.44W
06/19/2011                   DUNDY              NE   STORM CHASER

&&

BAS
Local storm report, Jun 19, 7:14 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          8 N BENKELMAN           40.17N 101.54W
06/19/2011                   DUNDY              NE   STORM CHASER

            TORNADO WAS IN AN OPEN FIELD AND LASTED 4 MINUTES.

&&

MBULLER
Local storm report, Jun 19, 7:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          6 S PALISADE            40.25N 101.11W
06/19/2011                   HITCHCOCK          NE   TRAINED SPOTTER

&&

BAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 00:00Z

1.3 hours before the tornado, 92 km from the path. June 20, 2011.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1727 joules per kilogram, CIN -21, lifted condensation level 1157 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 121 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
2881 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
2.2
Supercell composite
17.6
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.7 hours after it, 92 km from the path. June 20, 2011.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 163 joules per kilogram, CIN -253, lifted condensation level 570 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 159 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-253 J/kg
Surface CAPE
75 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:48 UTCTORNADO8 S WaunetaDundy, NECHASE COUNTY SHERIFF REPORTED TORNADO 8 MILES SOUTH OF WANETA
00:12 UTCHAIL 1.7510 S Hayes CenterHayes, NEPUBLIC REPORTED GOLF BALL SIZED HAIL 10 S OF HAYES CENTER
00:12 UTCHAIL 1.7510 Sw Hayes CenterHayes, NEPUBLIC REPORTED GOLF BALL SIZED HAIL 10 SW OF HAYES CENTER
00:13 UTCFUNNEL CLOUD6 Se Hayes CenterHayes, NE
00:40 UTCTORNADO6 S PalisadeHitchcock, NE
00:45 UTCHAIL 1.759 Se Hayes CenterHayes, NEGOLF BALL SIZED HAIL 9 SE OF HAYES CENTER
01:20 UTCTORNADO7 Nnw MccookRed Willow, NEMULTIPLE TORNADOES REPORTED
01:40 UTCHAIL 1.75StockvilleFrontier, NE
01:57 UTCTORNADOIndianolaRed Willow, NEMULTIPLE TORNADOES REPORTED
02:00 UTCHAIL 0.57 W Hayes CenterHayes, NE
02:00 UTCHAIL 17 Sw Hayes CenterHayes, NE
02:30 UTCTSTM WND DMGCambridgeFurnas, NEMAIN TRANSMISSION LINES BLOWN DOWN JUST NORTH OF CAMBRIDGE. AIR CONDITIONING UNITS BLOWN OFF OF HOSPITAL IN CAMBRIDGE.
03:00 UTCHAIL 113 Ne Hayes CenterHayes, NEDELAYED REPORT OF PEA TO QUARTER SIZE HAIL. STORM TOTAL RAINFALL WAS 1.70 INCHES AT THIS LOCATION.
03:00 UTCHAIL 1.2512 Ne WaunetaHayes, NEDELAYED REPORT OF HAIL THE SIZE OF QUARTERS WITH A FEW HALF DOLLAR SIZED STONES.
03:00 UTCHAIL 1.7515 Sw MaywoodHayes, NEESTIMATED AROUND 10 PM CDT WITH EXTENSIVE CROP DAMAGE FROM THREE SEPARATE STORM CELLS.
03:08 UTCHAIL 1.257 W Hayes CenterHayes, NEHAIL WITH 60 MPH WIND GUSTS.
03:12 UTCHAIL 2.54 W ArapahoeFurnas, NE
03:23 UTCHAIL 0.57 W Hayes CenterHayes, NE
03:30 UTCFLASH FLOOD5 Sse Hayes CenterHayes, NELITTLE BLACKWOOD CREEK OVERFLOWED AND WASHED OUT A COUNTY ROAD.
03:30 UTCHAIL 112 Ne Hayes CenterHayes, NE
03:30 UTCHAIL 2.52 E Hayes CenterHayes, NEHAIL RANGED FROM QUARTER TO GOLF BALL SIZE - WITH SOME HAIL AS LARGE AS TENNIS BALLS. ROOF DAMAGE AT RESIDENCE.
03:30 UTCHEAVY RAIN 5.12 E Hayes CenterHayes, NESTORM TOTAL RAINFALL WAS 5.1 INCHES 2 MILES EAST OF HAYES CENTER. DELAYED REPORT.
03:36 UTCHAIL 1.75CambridgeFurnas, NE
03:45 UTCHAIL 1.518 Ne Hayes CenterHayes, NEDELAYED REPORT. LARGE HAIL TO PING PONG BALL SIZE CRACKED TRUCK WINDSHIELD AND PUNCHED HOLES IN VINYL SIDING ON HOME.
03:50 UTCFLASH FLOOD2 Ese HamletHayes, NEWATER REPORTED OVER THE INTERSECTION OF HAMLET ROAD AND HIGHWAY 6 NEAR HAMLET. HEAVY RAINFALL OF AROUND 2.5 INCHES WAS REPORTED AROUND TIME OF THIS REPORT 6 MILES NORTH AND 3 MILES EAST OF HAMLET.
04:15 UTCHAIL 1.755 Ne CurtisFrontier, NE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 19, 2011

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 191:57 AM CDTEF0Crawford, MO1.360
June 191:58 AM CDTEF2Crawford, MO2.8803$150,000
June 193:48 AM CDTEF1Perry, IL3.22501$550,000
June 196:31 AM CDTEF0Perry, IN0.265
June 196:39 AM CDTEF2Breckinridge, KY1.060$50,000
June 196:43 AM CDTEF0Breckinridge, KY0.160$5,000
June 193:00 PM CDTEF0Winnebago, IA0.230
June 193:55 PM CDTEF0Dodge, WI0.120
June 195:44 PM MDTEF0Dundy, NE1.550$35,000
June 195:59 PM MDTEF0Sedgwick, CO0.150
June 196:01 PM MDTEF0Dundy, NE1.950
June 198:12 PM CDTEF0Morris, KS0.125
June 1910:07 PM CDTEF0Atchison, MO0.540

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.